Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

May 21, 2017Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 21, 2017, 12:21 AM EDT for Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 12:21 AM EDT (04:21 UTC)
Expired
May 21, 2017, 1:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS81 KRNK 210421
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017

NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...

At 1220 AM EDT, strong thunderstorms were clustered near 
McLeansville. Another strong thunderstorm was located near 
Monroeton. Each of these storms were moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 20, 11:32 PM EDT, 49 minutes earlier.

Area forecast discussion, May 20, 11:32 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1132 PM EDT Sat May 20 2017

.SYNOPSIS...
A series of fronts will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia and northern North
Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1125 PM EDT Saturday...

Storms lined up along deep moisture convergence zone and
instability gradient from near High Point NC to Floyd, VA.
High-res models and mesoanalysis suggest that the storms will
drift to the north and east over the next couple of hours.
Overall instability should fade so not much threat of svr, and
should see lightning gradually drop off as well after 1am. PWATs
running high in the 1.3 to 1.6" range suggest localized flooding
possible as storms train at times. Will have to monitor areas
near Danbury to Floyd and east to Stoneville to Rocky Mount. At
the moment cells moving fast enough to keep flooding threat
down.

Previous forecast discussion from early evening...

Storms starting to propagate south across the piedmont of
Virginia, along old outflow and moving toward greater
instability. Western CWA has subsided and stabilized, so mainly
dealing with showers with embedded thunder. As we head thru the
evening, storms will be mainly weakening after 8-9pm, but will
still see overall scattered coverage of showers anywhere from
the NC/VA piedmont, northwest to the Greenbrier Valley.

Previous discussion from early afternoon...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...

Looking at showers and some thunder in vicinity of
LWB/ROA/LYH/DAN to wane this evening. As we head into the
overnight expect cigs to drop as wedge front sinks southwest. At
least low end MVFR to IFR cigs will occur by 12z Sunday. Showers
overnight will be limited after the evening coverage
dissipates, though some light shower/drizzle may occur in the
BLF/LWB area late.

Fog appears limited due to increasing low clouds, but still
could see some vsbys around 3-5sm.

Sunday will stay cloudy but shower will increase, with limited
if any thunder. With some moderate to heavier showers possible
cigs should come up to MVFR at all sites, while vsbys stay in
the MVFR to low end VFR range.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibility, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM/WP
NEAR TERM...AMS/PM/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 9:29 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
929 PM EDT SAT MAY 20 2017

VAZ016-017-210200-
Floyd-Carroll-
929 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN FLOYD AND NORTHEASTERN CARROLL COUNTIES...

At 928 PM EDT, a strong thunderstorm was located over Dugspur, moving
northwest at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dugspur.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3677 8047 3676 8062 3686 8066 3688 8056
TIME...MOT...LOC 0128Z 157DEG 6KT 3680 8058

DS
Special weather statement, May 20, 10:00 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1000 PM EDT SAT MAY 20 2017

NCZ003>005-VAZ016-017-032-210245-
Stokes-Surry-Rockingham-Patrick-Floyd-Carroll-
1000 PM EDT SAT MAY 20 2017

...THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEASTERN SURRY...STOKES...WESTERN ROCKINGHAM...SOUTH CENTRAL
FLOYD...EAST CENTRAL CARROLL AND PATRICK COUNTIES...

At 959 PM EDT, radar indicated strong thunderstorms along a line
extending from near Stuart to near High Point. Movement
was north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stuart...
and Danbury.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8027 3659 8057 3699 8042 3663 8006
      3661 8005 3654 8005 3654 8000 3625 7981
TIME...MOT...LOC 0159Z 183DEG 18KT 3658 8030 3595 7996

WP
Special weather statement, May 20, 10:48 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT SAT MAY 20 2017

VAZ012>014-016-017-032-210345-
Pulaski-Patrick-Floyd-Wythe-Montgomery-Carroll-
1048 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...FLOYD...NORTHEASTERN WYTHE...NORTHEASTERN CARROLL...CENTRAL
PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...

At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo Ridge to Mabry Mill to near
Gladesboro. Movement was northwest at 20 mph.

Winds in excess of 40 mph are possible with these storms. Doppler
radar estimates that rainfall rates of 1 inch per hour have been
observed with these storms. Remain alert for localized minor
flooding.

Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Dublin...
and Floyd.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3715 8038 3711 8073 3703 8098 3661 8052
      3666 8035 3670 8015
TIME...MOT...LOC 0246Z 142DEG 17KT 3673 8020 3677 8040 3669 8060

Loconto
Special weather statement, May 20, 10:53 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1053 PM EDT SAT MAY 20 2017

NCZ004-005-VAZ032-043-210345-
Stokes-Rockingham-Henry-Patrick-
1053 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

At 1051 PM EDT, a strong thunderstorm was located over Dillard,
moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. In addition...Doppler radar estimates that rainfall of up to
one inch in the past hour has occurred with this stromg
thunderstorm. Heavy downpours can be expected. Remain alert for
localized minor flooding.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stuart...
and Danbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3631 7998 3631 8020 3667 8031 3671 7998
TIME...MOT...LOC 0251Z 178DEG 12KT 3639 8010

Loconto
Special weather statement, May 20, 11:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1152 PM EDT SAT MAY 20 2017

NCZ004-005-210445-
Stokes-Rockingham-
1152 PM EDT SAT MAY 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES...

At 1150 PM EDT, strong thunderstorms were clustered near Greensboro,
and a second strong thunderstorm was located near Stokesdale. Each
of these storms were moving north at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Very heavy rainfall can also be expected, which may produce
localized minor flooding.

Locations impacted include...
Mayodan...
Madison...
Stoneville...
Intelligence...
and Ellisboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8005 3652 8011 3653 7983 3625 7980
TIME...MOT...LOC 0350Z 168DEG 13KT 3613 7991

Loconto
Special weather statement, May 21, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017

NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...

At 1220 AM EDT, strong thunderstorms were clustered near
McLeansville. Another strong thunderstorm was located near
Monroeton. Each of these storms were moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:17 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania58 min
May 20, 9:03 PM EDTSpecial Weather StatementRNKHalifax42 min
May 20, 9:08 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
May 20, 9:29 PM EDTSpecial Weather StatementRNKCarroll31 min
May 20, 10:00 PM EDTSpecial Weather StatementRNKPatrick45 min
May 20, 10:48 PM EDTSpecial Weather StatementRNKFloyd, Pulaski, City of Radford57 min
May 20, 10:53 PM EDTSpecial Weather StatementRNKHenry, Patrick52 min
May 21, 12:44 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 21, 4:39 AM EDTFlash Flood WatchRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax18 hr
May 20, 8:46 PM EDTSpecial Weather StatementRNKRockingham29 min
May 20, 8:48 PM EDTSpecial Weather StatementRNKRockingham27 min
May 20, 9:27 PM EDTSpecial Weather StatementRNKStokes33 min
May 20, 11:52 PM EDTSpecial Weather StatementRNKRockingham53 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.